Year : 2019 | Volume
: 61 | Issue : 6 | Page : 656--657
Quetiapine-induced behavioral disorder during sleep
NA Uvais1, Naseem Palakkuzhiyil2, TP Mohammed3,
1 Department of Psychiatry, Iqraa International Hospital and Research Centre, Calicut, Kerala, India
2 Department of Neurology, Iqraa International Hospital and Research Centre, Calicut, Kerala, India
3 Department of Internal Medicine, Iqraa International Hospital and Research Centre, Calicut, Kerala, India
N A Uvais
Department of Psychiatry, Iqraa International Hospital and Research Centre, Calicut, Kerala
|How to cite this article:|
Uvais N A, Palakkuzhiyil N, Mohammed T P. Quetiapine-induced behavioral disorder during sleep.Indian J Psychiatry 2019;61:656-657
|How to cite this URL:|
Uvais N A, Palakkuzhiyil N, Mohammed T P. Quetiapine-induced behavioral disorder during sleep. Indian J Psychiatry [serial online] 2019 [cited 2020 Apr 6 ];61:656-657
Available from: http://www.indianjpsychiatry.org/text.asp?2019/61/6/656/270343
Drug-induced behavioral disorders during sleep have been reported in the past, especially among patients with neurodegenerative diseases. Antidepressants have been found to be associated with rapid eye movement (REM) sleep behavior disorder. Previous studies have also shown that serotonergic antidepressants, such as fluoxetine, venlafaxine, and antipsychotics such as olanzapine might induce periodic leg movements during sleep (PLMS)., Here, we describe an old male patient with vascular dementia who developed behavioral disorder during sleep probably induced by quetiapine and discuss the differential diagnosis.
A 75-year-old male was prescribed oral donepezil 5 mg/day and oral quetiapine 25 mg/day by treating neurologist for vascular dementia. He was having progressive memory loss, visuospatial disorientation, and reduced sleep for the past 2 years. Magnetic resonance imaging scan of the brain revealed multiple old infarcts with age-related brain atrophy. During the first follow-up after 2 weeks, there were improvements in visuospatial disorientation, and he was sleeping well. However, the family noticed a new set of symptoms after starting the medications. His wife reported the patient's vigorous arm movements during sleep, making it hard for her sharing bed with him. He also sustained superficial injuries on both hands during those episodes. He appeared confused and was not arousable, during the episodes. He had complete amnesia of the events on awakening. There was no vigorous movement of the limbs during such episodes. The patient reported neither the symptoms of sleepwalking, restless leg syndrome (RLS), complex behaviors such as speaking, yelling, rocking or dream enactment behavior nor other sleep-related rhythmic movements, such as hypnagogic hallucinations, sleep paralysis, or cataplexy. He had no history of seizure. He did not have a history of anemia, renal failure, and recently increased caffeine intake. He did not have any history suggestive of peripheral neuropathy or radiculopathy. We clinically diagnosed the movements of his arms as drug-induced behavioral disorder during sleep and kept the following differential diagnosis; REM sleep behavior disorder (REMBD), NREM Parasomnia (confusional arousals), and periodic arm movement disorder in sleep (PAMS). We also planned video recording of the movements and polysomnography (PSG) to confirm the diagnosis. However, he did not receive quetiapine thereafter, and his symptoms did not recur.
REMBD is characterized by the intermittent loss of normal skeletal muscle atonia during REM sleep and the emergence of purposeful complex motor activity associated with vivid dreams. Tan et al. reported the case of a 55-year-old woman who experienced dream-related behaviors every night after starting to take quetiapine. Her diagnosis was confirmed by an overnight PSG examination. The vigorous hand movement of our patient disturbing wife's sleep was in favor of REMBD. However, our patient had complete amnesia for the events on awakening which indicates the possibility of NREM parasomnias, especially confusional arousals. Confusional arousal is characterized by recurrent episodes of incomplete arousals from NREM sleep that results in a state of disorientation and occasionally associated with automatic behavioral disorder such as automatic motor activity. The patient would have complete amnesia for the event on awakening. There are also reports that atypical antipsychotics, including quetiapine, can induce NREM parasomnias such as somnambulism. Another rare possibility in our case is PAMS, which is a less-appreciated but closely related clinical phenomena with PLMS and RLS. PAMS is characterized by periodic episodes of repetitive and highly stereotyped arm movements that occur predominantly during the first half of the sleep. Several psychotropics were found to be associated with periodic movement disorders during sleep such as antihistamine, antipsychotics (haloperidol, olanzapine, and risperidone), selective serotonin reuptake inhibitors (SSRI) antidepressants, tricyclic antidepressants, mirtazapine, venlafaxine, and dopamine blocking agents (promethazine, metoclopramide, and prochlorperazine). There is no published reports on donepezil causing PAMS/PLMS/RLS. Although PAMS is closely related to PLMS and RLS, it is not yet clear if it shares the same pathophysiology. However, there are reports of patients with spinal cord transaction presenting with PLMS and PAMS, indicating that motor programs for both these phenomena exist at the level of the neuraxis. The dopaminergic system is thought to play a major role in the pathogenesis of PLMS, and dopaminergic antagonists are found to induce PLMS. Furthermore, serotonergically mediated dopaminergic inhibition was thought to be the mechanism by which SSRIs and SNRIs induce PLMS. Both antidopaminergic and serotonergic activities of quetiapine might have induced PAMS in our case.
The major limitation of this case report is that none of the differential diagnoses discussed could be objectively confirmed by an overnight PSG examination as the symptoms resolved soon after stopping the drug quetiapine.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
|1||Gugger JJ, Wagner ML. Rapid eye movement sleep behavior disorder. Ann Pharmacother 2007;41:1833-41.|
|2||Gagnon JF, Postuma RB, Montplaisir J. Update on the pharmacology of REM sleep behavior disorder. Neurology 2006;67:742-7.|
|3||Yang C, White DP, Winkelman JW. Antidepressants and periodic leg movements of sleep. Biol Psychiatry 2005;58:510-4.|
|4||Kang SG, Lee HJ, Kim L. Restless legs syndrome and periodic limb movements during sleep probably associated with olanzapine. J Psychopharmacol 2009;23:597-601.|
|5||Tan L, Zhou J, Liang B, Li Y, Lei F, Du L, et al. A case of quetiapine-induced rapid eye movement sleep behavior disorder. Biol Psychiatry 2016;79:e11-2.|
|6||Bollu PC, Goyal MK, Thakkar MM, Sahota P. Sleep medicine: Parasomnias. Mo Med 2018;115:169-75.|
|7||Kolivakis TT, Margolese HC, Beauclair L, Chouinard G. Olanzapine-induced somnambulism. Am J Psychiatry 2001;158:1158.|
|8||Yokota T, Shiojiri T, Hirashima F. Sleep-related periodic arm movement. Sleep 1995;18:707-8.|
|9||Lesage S, Hening WA. The restless legs syndrome and periodic limb movement disorder: A review of management. Semin Neurol 2004;24:249-59.|
|10||Moraes Wdos S, Poyares DR, Guilleminault C, Ramos LR, Bertolucci PH, Tufik S. The effect of donepezil on sleep and REM sleep EEG in patients with Alzheimer disease: A double-blind placebo-controlled study. Sleep 2006;29:199-205.|